Vitamin B12 deficiency due to nitrous oxide use: unrecognized cause of combined spinal cord degeneration
Autor(es): Chaugny C,Simon J,Collin-Masson H,De Beauchêne M,Cabral D,Fagniez O,Veyssier-Belot C
Resumo: Nitrous oxide is widely used in anesthesia. It is usually safe but may be associated with severe side effects when it is used repeatedly or on a prolonged time. Here, we report a case of drug-induced subacute combined spinal cord degeneration related to cobalamin deficiency. A 20-year-old man with sickle-cell disease (SS) who was followed for severe recurrent vaso-occlusive crisis with repeated hospital admissions presented with ascending motor and sensitive neurological deficits that were later associated with bladder dysfunction. He was first considered to develop Guillain-Barre syndrome. However, persisting neurological signs despite adequate treatment lately led to diagnose subacute combined medullar degeneration due to abnormal cobalamin (vitamin B12) metabolism induced by repeated use of nitrous oxide during painful episodes of sickle-cell disease. Inhaled nitric oxide is widely used in the treatment of vaso-occlusive crisis. Clinicians should be aware of possible severe neurologic side effects.
Palavras-Chave: Drépanocytose, Myelitis, Myélite, Nitrous oxide, Protoxyde d'azote, Sickle-cell disease, Vitamin B12, Vitamine B12
Imprenta: La Revue de Me?decine Interne, v. 35, n. 5, p. 328-332, 2014
Identificador do objeto digital: 10.1016/j.revmed.2013.04.018
Descritores: Guillain-Barre Syndrome - Biosynthesis ; Guillain-Barre Syndrome - Cell ; Guillain-Barre Syndrome - Pathogenesis
Data de publicação: 2014